Alert archive / Oregon / Wind Advisories in 2007

Wind Advisory 35, NWS Pendleton, OR

December 16, 2007Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Dec 16, 2007, 8:04 PM PST for Union County, Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2007, 8:04 PM PST (04:04 UTC)
Expired
Dec 17, 2007, 2:26 AM PST
In force
6 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2007-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2007-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 170404
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
804 PM PST SUN DEC 16 2007

ORZ049-171200-
/O.EXP.KPDT.WI.Y.0034.000000T0000Z-071217T0400Z/
/O.NEW.KPDT.WI.Y.0035.071217T0404Z-071217T1200Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
804 PM PST SUN DEC 16 2007

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS EXTENDED THE WIND
ADVISORY TO BE IN EFFECT UNTIL 4 AM PST MONDAY. 

STRONG WINDS SOUTH OF LA GRANDE WILL CONTINUE OVERNIGHT WITH
SUSTAINED WIND SPEEDS OF 30 TO 40 MPH AND GUSTS TO 50 MPH. THESE
WINDS WILL BE STRONGEST NEAR LADD AND PYLES CANYONS IN THE
SOUTHERN GRANDE RONDE VALLEY. THE WINDS WILL DIMINISH IN THE
MORNING AFTER 4 AM.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
2 follow-up statements
000 
WWUS76 KPDT 170406
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
806 PM PST SUN DEC 16 2007

ORZ049-171200-
/O.CON.KPDT.WI.Y.0035.000000T0000Z-071217T1200Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
806 PM PST SUN DEC 16 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

STRONG WINDS SOUTH OF LA GRANDE WILL CONTINUE OVERNIGHT WITH
SUSTAINED WIND SPEEDS OF 30 TO 40 MPH AND GUSTS TO 50 MPH. THESE
WINDS WILL BE STRONGEST NEAR LADD AND PYLES CANYONS IN THE
SOUTHERN GRANDE RONDE VALLEY. THE WINDS WILL DIMINISH IN THE
MORNING AFTER 4 AM.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 30 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$

RSC
000 
WWUS76 KPDT 171026
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
226 AM PST MON DEC 17 2007

...WINDS IN THE GRANDE RONDE VALLEY HAVE FALLEN BELOW ADVISORY CRITERIA...

ORZ049-171130-
/O.CAN.KPDT.WI.Y.0035.000000T0000Z-071217T1200Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...LA GRANDE...ELGIN...UNION
226 AM PST MON DEC 17 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY. 

WINDS IN THE GRANDE RONDE VALLEY HAVE WEAKENED. HOWEVER...BREEZY
CONDITIONS CAN STILL BE EXPECTED WITH WINDS OF 15 TO 25 MPH
POSSIBLE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 16, 7:55 PM PST, 9 minutes earlier.

Area forecast discussion, Dec 16, 7:55 PM PST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
755 PM PST SUN DEC 16 2007

.UPDATE...THE WARM FRONT WITH THE NEXT WEATHER SYSTEM IS CURRENTLY
MOVING ACROSS THE FORECAST AREA THIS EVENING WITH THE COLD FRONT
STILL BACK ALONG THE OREGON AND WASHINGTON COAST. THE LOWER
ATMOSPHERE IS DRY WITH LOW DEW POINTS RELATIVE TO THE TEMPERATURE.
AS A RESULT MOST OF THE PRECIPITATION IS ALOFT AND NOT REACHING THE
GROUND...EVEN IN LOCATIONS SUCH AS THE DALLES AND YAKIMA/ELLENSBURG
WHERE THERE IS AN UP SLOPE LOW LEVEL WIND...WHICH USUALLY BRINGS
MORE SIGNIFICANT PRECIPITATION...LOWER CLOUDS AND FOG/MIST. THERE IS
A CONSIDERABLE AMOUNT OF ADIABATIC DRYING AND WARMING IS TAKING
PLACE ALONG THE BLUE MOUNTAIN FOOTHILLS...WHICH WILL RESULT IN VERY
LITTLE RAINFALL THERE AHEAD OF THE COLD FRONT TONIGHT...UNTIL THE
COLD FRONT MOVES INTO THE CWA. PRECIPITATION WILL BE IN THE FORM OF
SNOW IN THE CASCADES AND EASTERN MOUNTAINS WITH RAIN ALONG THE BLUE
MOUNTAIN FOOTHILLS AND THE SOUTHERN LOWER BASIN. IN THE NORTHERN
LOWER COLUMBIA BASIN OF THE CWA...AND THE ADJACENT VALLEYS ALONG THE
CASCADE EAST SLOPES TRAPPED COLD AIR WILL CAUSE A MIXTURE OF RAIN
WITH SLEET...FREEZING RAIN AND SNOW POSSIBLE TONIGHT. RELATIVE
MILDER AND MORE UNSTABLE PACIFIC AIR WILL MOVE INTO THE REGION
BEHIND THE COLD FRONT WITH THE ASSOCIATED UPPER TROUGH FOR MONDAY.
THIS WILL RESULT IN SCATTERED RAIN OR SNOW SHOWERS IN THE MOUNTAINS
AND ISOLATED TO SCATTERED RAIN SHOWERS IN THE LOWER ELEVATIONS.
HOWEVER PRECIPITATION AMOUNTS IN THE BASIN AND YAKIMA/KITTITAS
VALLEYS WILL BE VERY LIGHT MONDAY DUE TO DOWN SLOPE DRYING OFF THE
CASCADES IN A WESTERLY FLOW BEHIND THE COLD FRONT. THE OTHER CONCERN
FOR THE SHORT TERM WILL BE TIGHT SURFACE PRESSURE GRADIENTS IN THE
GRANDE RONDE VALLEY TONIGHT. THIS IS CAUSING STRONG GUSTY WINDS IN
THE GRANDE RONDE VALLEY. WILL LIKELY NEED TO EXTEND THE WIND
ADVISORY UNTIL AT LEAST 12Z AS THESE PRESSURE GRADIENTS ARE NOT
EXPECTED TO WEAKEN BEFORE THEN.

&&

.AVIATION...MVFR/IFR CONDITIONS WILL DEVELOP AT TIMES OVERNIGHT DUE
TO LOWER CEILINGS AND RAIN OR SNOW. THIS WILL ESPECIALLY AFFECT TAF
SITES ALONG THE CASCADE EAST SLOPES SUCH AS KRDM...KDLS...KYKM WHERE
UP SLOPE WILL BE GREATEST. KPDT AND KPSC AND KALW WILL HAVE LONGER
PERIODS OF VFR WITH ONLY FEW AND SHORT PERIODS OF MVFR/IFR
CONDITIONS DUE TO DOWN SLOPE DRYING WINDS OFF THE HIGHER TERRAIN...
ESPECIALLY BETWEEN NOW AND THE ARRIVAL OF THE COLD FRONT. THERE WILL
BE A BETTER CHANCE OF MVFR/IFR CONDITIONS AT THESE LOCATIONS DURING
THE DAY ON MONDAY WITH AND BEHIND THE COLD FRONT...UNDER THE UPPER
TROUGH...AS THE ATMOSPHERE BECOMES MORE UNSTABLE.

&&

.PREV DISCUSSION... /ISSUED 325 PM PST SUN DEC 16 2007/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...THE CURRENT ACTIVE
WEATHER PATTERN WILL GET EVEN BUSIER AS TWO FRONTAL SYSTEMS MOVE
THROUGH THE AREA DURING THE SHORT TERM PERIOD. THE FIRST SYSTEM IS
APPROACHING THE PACIFIC NORTHWEST COAST THIS AFTERNOON. A
PRE-FRONTAL BAND OF PRECIPITATION IS MOVING ASHORE AND WILL CROSS
THE CASCADES THIS EVENING FOLLOWED BY THE FRONT LATE TONIGHT AND
TOMORROW MORNING. THE FRONT IS LOOKING LESS IMPRESSIVE THAN
YESTERDAY. IT STILL HAS SOME ISENTROPIC LIFT AND A SOUTHWESTERLY
FETCH OF MOISTURE TO WORK WITH. MOST OF THE HEAVIEST PRECIPITATION
WILL BE CONFINED TO THE EAST SLOPES OF THE WASHINGTON CASCADES AND
CENTRAL OREGON. SNOWFALL IN THOSE AREAS MAY APPROACH SNOW ADVISORY
LEVELS...ESPECIALLY ABOVE 5000 FEET WEST OF HIGHWAY 97 IN CENTRAL
OREGON AND ABOVE 3000 FEET IN THE CENTRAL WASHINGTON CASCADES...BUT
BELIEVE THAT IT WILL STAY BELOW IT AND THUS HAVE NOT ISSUED ANY
ADVISORIES. THIS IS A FAST MOVING STORM SO THAT WILL HELP KEEP SNOW
AMOUNTS DOWN. PRESSURE GRADIENTS ARE FORECAST TO RELAX THIS EVENING
IN THE GRANDE RONDE VALLEY BUT IN THE MEANTIME WINDS CONTINUE AT 35
TO 45 MPH IN LADD AND PYLES CANYONS SO A WIND ADVISORY WILL CONTINUE
UNTIL 10 PM TONIGHT. MONDAY WILL SEE BREEZY WINDS ACROSS THE AREA AS
THE FRONT PASSES AND WOULD NOT BE SURPRISED IF THE GRANDE RONDE
VALLEY NEEDED ANOTHER WIND ADVISORY TOMORROW.

TOMORROW AFTERNOON THE FLOW WILL TURN MORE WESTERLY AFTER THE FRONT
PASSAGE AND THIS WILL ALLOW THE COLUMBIA BASIN TO GET RAIN SHADOWED
WHILE THE REST OF THE AREA WILL CONTINUE TO SEE LIGHT SHOWERS. ON
MONDAY NIGHT ANOTHER FRONT WILL APPROACH THE COAST AND WILL MOVE
INTO THE AREA AFTER MIDNIGHT AND LAST THROUGH TUESDAY AFTERNOON.
THIS SYSTEM LOOKS SIMILAR IN STRENGTH TO THE ONE TONIGHT AND WILL
GENERATE A SIMILAR AMOUNT OF SNOW IN THE MOUNTAINS. ONCE AGAIN SNOW
AMOUNTS APPROACH BUT FALL SHORT OF ADVISORY AMOUNTS. LATER SHIFTS
WILL HAVE TO WATCH FOR CHANGES AS IT WOULD NEED ONLY SMALL CHANGES
TO ALTER THE FORECAST. TUESDAY LOOKS BREEZY ACROSS THE
AREA...SIMILAR TO MONDAY. TUESDAY NIGHT WILL SEE THE ACTIVITY TAPER
OFF TO SHOWERS WHILE THE COLUMBIA BASIN WILL ONCE AGAIN GET RAIN
SHADOWED. PERRY

LONG TERM...WEDNESDAY THROUGH SUNDAY. A SERIES OF STORM SYSTEMS
BRINGING SHOWERS TO THE TWO STATE AREA WILL PASS ACROSS THE REGION
INTO THE WEEKEND. THE FIRST WILL CROSS THE AREA WEDNESDAY WITH
SEVERAL MINOR DISTURBANCE TO TRACK ACROSS THE REGION INTO THURSDAY
NIGHT. A BRIEF BREAK IN BETWEEN SYSTEMS SHOULD OCCUR FRIDAY BEFORE
ANOTHER STORM TAKES AIM ON WA/OR FRIDAY NIGHT WITH ANOTHER ROUND OF
DISTURBANCES PASSING ACROSS THE REGION THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  32  38  31  39 /  30  20  30  60
ALW  34  39  32  41 /  30  20  30  70
PSC  32  39  31  40 /  30  10  40  60
YKM  28  35  25  35 /  50  10  40  60
HRI  32  39  31  41 /  30  10  40  60
ELN  24  34  23  34 /  50  20  50  60
RDM  28  36  28  38 /  60  30  50  60
LGD  31  35  30  36 /  30  40  40  60
GCD  29  35  28  37 /  30  40  40  60
DLS  32  39  30  38 /  50  50  50  60

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 8 PM PST THIS EVENING FOR ORZ049.

WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/97/88
Hazardous weather outlook, Dec 16, 5:47 AM PST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
547 AM PST SUN DEC 16 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-171400-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
547 AM PST SUN DEC 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY

GUSTY WINDS WILL DEVELOP BY LATE MORNING AND OCCUR MAINLY IN THE
SOUTHERN REACHES OF THE GRANDE RONDE VALLEY. PLEASE REFER TO THE
WIND ADVISORY /PDXNPWPDT WWUS76 KPDT/ FOR FURTHER DETAILS.

ELSEWHERE...A STORM SYSTEM WILL CROSS THE REGION TONIGHT BRINGING
ACCUMULATING SNOW TO THE HIGHER ELEVATIONS. BEST CHANCES FOR
NOTEWORTHY SNOWFALL UNDER HEAVIER SHOWERS WILL BE ACROSS THE HIGHER
ELEVATIONS OF CENTRAL OREGON AND THE EAST SLOPES OF THE CENTRAL
WASHINGTON CASCADES WHERE PASSES MAY RECEIVE UP TO 4 INCHES OF SNOW.
PORTIONS OF THE LOWER COLUMBIA BASIN OF WASHINGTON AND THE YAKIMA
VALLEY COULD SEE COLD AIR TRAPPED UNDER A WARM LAYER ALOFT THIS
EVENING. IF THIS DOES OCCUR, BRIEF PERIODS OF LIGHT FREEZING RAIN
ARE POSSIBLE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW TUESDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

A VIGOROUS STORM WILL BEGIN IMPACTING AREAS EAST OF THE CASCADES
LATE MONDAY NIGHT. STRONG LOW LEVEL FLOW COULD POTENTIALLY
COMBINE WITH ABUNDANT PACIFIC MOISTURE AND RESULT IN HEAVY SNOWFALL
ACROSS THE HIGHER TERRAIN. MOUNTAIN PASSES MAY BE SIGNIFICANTLY AFFECTED
BY THIS STORM. LOWER ELEVATIONS ARE EXPECTED TO RECEIVE LITTLE, OR
NO, SNOW ACCUMULATION. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS AS ADDITIONAL STATEMENTS MAY BE REQUIRED.

AN UNSETTLED PATTERN WILL CONTINUE FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY FOR THE STORM ON TUESDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:05 PM PSTWind AdvisoryPDTUnion29 hr
Dec 17, 2:12 PM PSTSnow AdvisoryPDT29 hr

Nearby

Wind Advisories in Oregon, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.